Opioid-naïve nursing home residents are commonly prescribed long-acting opioids, a potentially dangerous practice
Research Activities, May 2010, No. 357
Opioid medications are associated with a large number of adverse drug events in the nursing home. Initiating the use of long-acting opioids (LAOs) in opioid-naïve individuals (those who have never taken opioids) has been highlighted by the U.S. Food and Drug Administration (FDA) as a potentially dangerous practice. "Black box" warnings exist for the use of other LAOs in opioid-naïve patients, but transdermal fentanyl is the subject of the most stringent FDA warnings. Yet a new study shows that opioid-naïve nursing home residents were more likely to be initially prescribed fentanyl relative to other LAOs (60 percent vs. 46 percent), and to use higher initial doses. Opioid-naïve patients who received fentanyl and other long-acting opioids were more likely to have Alzheimer's dementia and difficulty chewing.
In addition to fentanyl, the other LAOs in the study were long-acting oxycodone and long-acting morphine sulfate. The patients selected for the study were Medicaid enrollees residing in Rhode Island nursing homes. The data came from Rhode Island pharmacy records and the Medicaid Minimum Data Set for 2004-2005. Research to date on adverse drug events in the nursing home setting has pointed to inappropriate drug selection, dosing, and subsequent monitoring.
Since nursing home residents with Alzheimer's or chewing difficulties are at potential high risk for adverse medication events, future work to determine the morbidity and mortality associated with LAO initiation among opioid-naïve persons is essential, conclude the researchers. Their study was supported by the Agency for Healthcare Research and Quality (T32 HS00011).
See "Frequency of long-acting opioid analgesic initiation in opioid-naïve nursing home residents," by David M. Dosa, M.D., M.P.H., David D. Dore, Pharm. D., Ph.D., Vincent Mor, Ph.D., and Joan M. Teno, M.D., M.S. in the October 2009 Journal of Pain and Symptom Management 38(4), pp. 515-521.